0
Critical Care: Critical Care |

Anaphyl Actic Reaction After the Intravenous Administration of Omeprazole: A Case Report FREE TO VIEW

Kun Xiao, MD; Yi Hu, PhD; Lixin Xie, PhD
Author and Funding Information

Chinese People's Liberation Army (PLA) General Hospital, Beijing, China


Copyright 2016, American College of Chest Physicians. All Rights Reserved.


Chest. 2016;149(4_S):A145. doi:10.1016/j.chest.2016.02.151
Text Size: A A A
Published online

SESSION TITLE: Critical Care

SESSION TYPE: Case Report Poster

PRESENTED ON: Sunday, April 17, 2016 at 11:45 AM - 12:45 PM

INTRODUCTION: Omeprazole, one of proton pump inhibitors, is widely used and a rare cause of anaphylactic reactions such as dyspnea and shock, which could be extremely life threatening. This is an observational descriptive case report.

CASE PRESENTATION: A 64-year-old non-atopic man with lung cancer was admitted in our unit for chemotherapy. He had two similar allergic episodes with good outcomes after active treatment in the past month. For the first time, allergic reaction, including urticaria, dyspnea, appeared within a few minutes after the intravenous administration of 800mg pemetrexed disodium for injection followed by 40mg omeprazole. In the second preparation we adjusted the medication order. Omeprazole (40mg) was infused firstly, unfortunately, severe allergic event occurred within 10 minutes. The patient experienced urticaria, wheeze, decline of oxygen saturation (less than 90%), low systolic blood pressure (less than 90 mmHg), and tachycardia (more than 130 beats per min). Serum IgE measurement was significantly higher than that in normal subjects within 24 h after the second event and intradermal skin test with omepazole was positive (the patients had signed written informed consent before treatment and check). He received immediate treatment with oxygen inhalation followed by intravenous dexamethasone and promethazine, and the symptoms disappeared in less than 2 hours. Under strict medical supervision, no adverse reaction was found induced by lansoprazole for replacement therapy after skin test came back negative.

DISCUSSION: It was reported that omeprazole would lead to allergic reactions. In this case, intradermal skin test with omepazole was positive. Several of these reports described anaphylactic symptoms occurring within few minutes of ingestion of omeprazole, which was suggestive of an IgE-mediated event. In our patient, the level of serum IgE was significantly higher than that in normal subjects after exposure to omeprazole. Although more studies would be needed to confirm this result, it is highly suggestive that omeprazole is capable of triggering a specific IgE mediated response. Some reports showed lansoprazole caused anaphylactic reaction during oral or intravenous infusion. It had been proved that skin test had high sensitivity and specificity. In this case, skin test with lansoprazole was negative, therefore we used lansoprazole instead of omeprazole to combate the potential GI side effects of chemotherapy. The patient showed good tolerance.

CONCLUSIONS: It is highly suggestive that omeprazole is capable of triggering anaphylactic reaction mediated by IgE.

Reference #1: Ottervanger JP, Phaff RA, Vermeulen EG, Stricker BH: Anaphylaxis to omeprazole. The Journal of allergy and clinical immunology 1996, 97(6):1413-1414. [PMID: 8648040]

DISCLOSURE: The following authors have nothing to disclose: Kun Xiao, Yi Hu, Lixin Xie

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543